Pharmacy Services Alerts
Obeticholic Acid (Ocaliva) May Cause Fatal Liver Injury when Incorrectly Dosed in Patient with Liver Impairment
Oct 25, 2017 1:19 PM
Obeticholic acid increases the risk of serious and fatal liver injury in patients with moderate to severe liver impairment when dosed more frequently than recommended in the approved labeling. It may also increase the risk of liver injury in patients with mild liver impairment receiving the manufacturer recommended dose. The drug is approved for the treatment of primary biliary cholangitis (PBC). Primary biliary cholangitis causes liver damage over time through the buildup of bile. FDA confirmed 8 deaths and 11 cases of serious liver injury due to worsening of PBC caused by obeticholic acid. FDA issued a MedWatch alert concerning the associated risk of liver injury with dosing obeticholic acid more frequently than recommended. Intercept Pharmaceuticals, the manufacturer of Ocaliva, is working closely with FDA to educate health care professionals on the approved obeticholic acid dose and frequency in patients with any level of liver impairment.
Health care providers should identify the severity of liver impairment in patients as mild, moderate, or severe (Child-Pugh class A, B, or C) prior to initiation of obeticholic acid. Begin at a dose of 5 mg once weekly in patients with moderate to severe liver impairment. The dose may be increased to a maximum of 10 mg twice weekly as necessary. Monitor for worsening of liver function throughout therapy. Educate patients to watch for signs and symptoms such as abdominal pain, behavioral changes, bloody stool, diarrhea, nausea or vomiting, and yellow eyes or skin. Reduce the obeticholic acid dosing interval to once or twice weekly if a patient progresses to moderate or severe liver impairment. Discontinue treatment if liver injury is suspected. Weigh the risks and benefits of restarting obeticholic acid once the patient is stabilized.
More information is available at the following links:
- FDA Medwatch Alert – September 21, 2017
- FDA Safety Alert – September 21, 2017